Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.


Q. My cat gets something that feels like acne, mostly above the base of her tail. Cleared up with a steroid shot, but returned 6 weeks later.

Answered By
DR. CHRISTIE LONG, D.V.M., C.V.A.

A. If the lesions clear up with a steroid shot, that would imply to me that this is a disease that has to do with the immune system. Steroids suppress the immune system, and prevent it from reacting. Typically in animals with auto-immune diseases the immune system is either reacting too forcefully to something that it should basically ignore (allergies) or attacking its own tissues for reasons we don't understand.

It's possible that your cat had fleas at one point and unfortunately now has an allergy to fleas. Cats with this problem will react significantly to even one flea bite, because of the allergy. So not only must the cat be continually protected against fleas (with a monthly product to repel them) we must also manage the allergic disease. This means immuno-suppression like she's already gotten in the form of a steroid shot. Under almost 99% of circumstances I don't recommend these long-acting steroid shots due to severe side effects with chronic use. There are many other safer alternatives in the form of oral medications that can be used.

She could also have allergies to something other than fleas - something in the environment or something in her food. It's worth trying a trial of a hypoallergenic food in order to see if the condition improves.

If a food trial fails, and if managing the disease as if she was allergic ultimately doesn't provide complete relief, then the area needs to by biopsied in order to obtain an exact diagnosis, and treat appropriately.

Answered By
AMY S. EUTSEY, DVM

A. This type of skin rash is common with flea allergy dermatitis. The symptoms do usually subside temporarily with a steroid shot, but after the effects of the shot wear off (usually 4-6 weeks), the rash will return if the flea problem is not resolved. Sometimes it can be difficult to find fleas on your cat because they are constantly grooming themselves and will commonly lick and swallow the fleas. Your veterinarian can go through her coat with a fine toothed comb to look for flea "dirt", which is the waste that fleas pass. This is good evidence that your pet has fleas. Not all cats are allergic or hypersensitive to flea bites, but the ones that are characteristically get a bumpy, scabby skin rash above the tail and often around the neck. In order to avoid getting repeated steroid shots, discuss what is the best flea prevention for your cat with your veterinarian. You should treat all pets in your home, not just the one with the skin rash. Some commonly used and effective flea treatments for cats are Frontline Plus, Advantage, or Activyl.


DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.

CAN'T FIND WHAT YOU'RE LOOKING FOR?

Ask an expert about your unique situation now FOR FREE!

IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training. Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD. User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions. petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice. Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.